Wyoming, 2016Hail in Wyoming, May 21, 2016
May 21, 2016 · NWS RIW · 2 events in 1 county or zone
An upper-level disturbance moved across Wyoming on the afternoon and evening of May 21. This disturbance combined with a jet streak and wind shear to form a supercell thunderstorm on the plains east of the Bighorn Range in Johnson County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance moved across Wyoming on the afternoon and evening of May 21. This disturbance combined with a jet streak and wind shear to form a supercell thunderstorm on the plains east of the Bighorn Range in Johnson County. The storm crossed Interstate 90 and tracked north along the Upper Powder River Road. Hail of golf ball to tennis ball size was reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at May 21, 1:57 PM MST, 3 hours 59 minutes earlier.
Area forecast discussion, May 21, 1:57 PM MST, 3 hours 59 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
257 PM MDT SAT MAY 21 2016
.Short Term...Tonight through Sunday
A large low pressure storm system centered over eastern Oregon
will spread strong wind and Pacific moisture north across western
and central wyoming. The air mass will be unstable with strong
dynamics supporting widespread showers and thunderstorms...
especially in the western mountains spreading east tonight and
sunday. Temperatures will be cool in the mountains with most areas
near to below freezing tonight. Sunday conditions will remain
unsettled with temperatures remaining on the cool side with
scattered showers and thunderstorms...especially over the
mountains. Snowfall is expected above 8000 feet during the day
down to 7000 feet at night with accumulations of 1 to 4 inches.
The northern Wind River and southern Absaroka mountains may see up
to 8 inches above 10000 feet. The northern Bighorn and Absaroka
mountains may see up to 6 inches of snow by sunday evening.
.Long Term...Sunday night through Saturday
The week will be cool and unsettled with mainly mountain showers
and thunderstorms as a large low pressure trough remains extending
from the eastern Pacific east into the western Great Lakes. There
will be smaller low pressure centers within the large trough and
these smaller troughs will bring some variation in the timing
and coverage each day of shower and thunderstorm activity.
Temperatures will be cold enough in the mountains for snow most
days above 8000 feet...lowering to 7000 to 6500 feet at night...
especially in the western valleys. Overall no major changes to
the extended forecast.
&&
.Aviation.../00Z issuance/
West of the Continental Divide...KJAC/KRKS/KPNA/KBPI Routes
A cold front will push into central wyoming this evening with
showers...thunderstorms...gusty winds and MVFR/IFR conditions
decreasing behind the front from west to east across most of western
Wyoming. This improvement will generally take place between 03 and
07z...with mountain obscurations hanging on a bit longer. However,
this will then be followed by local IFR/LIFR ceilings and
-SHRASN developing early by 12z...especially across the Upper Green
River Basin and foothills. Isolated to scattered showers and
thunderstorms with then return to most forecast sites after 18z.
East of the Continental Divide...KCPR/KCOD/KRIW/KWRL/KLND Routes
VFR conditions will prevail through most of the forecast with some
brief periods of MVFR later this evening near TSRA/SHRA and
especially KLND after 05z. Strong south to southwest winds will
decrease this evening after 02z for most terminal locations as a
cold front spreads showers and isolated thunderstorms into central
Wyoming through the evening period. A few strong to severe
thunderstorms with large hail and damaging wind will be possible
vicinity and north and east of a KCOD-KBYG-KCPR line through 03z.
Drier air will push in behind the cold front overnight tonight with
prevailing VFR conditions expected after 04z for most
locations...09z for KLND. Then, showers and thunderstorms return to
the forecast for most sites after 18z.
&&
.Fire Weather...
A large low pressure storm system centered over eastern Oregon
will spread strong wind and Pacific moisture north across western
and central wyoming. The air mass will be unstable with strong
dynamics supporting widespread showers and thunderstorms...
especially in the western mountains spreading east tonight and
sunday. Temperatures will be cool in the mountains with most areas
near to below freezing tonight and sunday night. Relative humidity
will be elevated. With an unstable air mass and rather strong
winds most areas will have very good to excellent smoke dispersal
in the afternoon sunday. Conditions will remain unsettled with
temperatures remaining on the cool side with scattered showers and
thunderstorms...especially over the mountains into mid week.
Snowfall is expected above 8000 feet during the day down to 7000
feet at night with accumulations of 3 to 7 inches. The northern
Wind River and southern Absaroka mountains may see up to 15 inches
above 10000 feet. The northern Bighorn and Absaroka mountains may
see up to 10 inches of snow by monday evening.
&&
.RIW Watches/Warnings/Advisories...
None.
&&
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Braun
FIRE WEATHER...C.Baker
Hazardous weather outlook, May 21, 2:30 AM MST, 15 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
330 AM MDT SAT MAY 21 2016
WYZ001>020-022>030-221200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
330 AM MDT SAT MAY 21 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING. GUSTY WINDS
AND HAIL ARE POSSIBLE WITH ANY STORM. A FEW STORMS IN NATRONA AND
JOHNSON COUNTIES COULD BECOME STRONG TO SEVERE.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE RECENT WARM TEMPERATURES HAS BEGUN HIGH MOUNTAIN SNOWMELT.
EXPECT GRADUAL RISES OF AREA CREEKS AND RIVERS THROUGH SUNDAY
NIGHT. WITH COOLER MOUNTAINS TEMPERATURES EARLY NEXT WEEK...WATER
LEVELS WILL CREST AND SLOWLY DECREASE. THE GREATEST CONCERN ARE
THE CREEKS AND RIVERS IN THE BIG HORN RIVER BASIN AND THE WIND
RIVER BASIN.
SUNDAY THROUGH FRIDAY...ISOLATED TO SCATTERED AFTERNOON AND
EVENING THUNDERSTORMS ACROSS THE REGION EACH DAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER...INCLUDING
HAIL...STRONG WINDS...HEAVY RAINFALL OR OBSERVED FLOODING. THANK YOU.
In the hours before
Special weather statement, May 21, 3:56 PM MST, 2 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
456 PM MDT SAT MAY 21 2016
WYZ010-212315-
NORTHEAST JOHNSON COUNTY-
456 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL JOHNSON COUNTY
UNTIL 515 PM MDT...
AT 456 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LAKE DE SMET...WHICH IS NEAR BUFFALO...MOVING NORTH AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
FORT PHIL KEARNY HISTORICAL SITE AROUND 505 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE JOHNSON COUNTY
FAIRGROUNDS...INDIAN CAMPGROUND...LAKESTOP RESORT...TWIN CREEKS
CAMPGROUND...BUFFALO JOHNSON COUNTY AIRPORT...BUFFALO GOLF COURSE AND
BUFFALO JOHNSON COUNTY HEALTHCARE CENTER.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 43 AND 60.
LAT...LON 4434 10662 4437 10684 4438 10686 4439 10687
4456 10687 4456 10654
TIME...MOT...LOC 2256Z 188DEG 38KT 4444 10674
MEUNIERSpecial weather statement, May 21, 3:58 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
458 PM MDT SAT MAY 21 2016
WYZ011-212345-
SOUTHEAST JOHNSON COUNTY-
458 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
545 PM MDT...
AT 458 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES NORTHWEST OF MIDWEST...WHICH IS 17 MILES SOUTHEAST OF KAYCEE...
MOVING NORTH AT 40 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LINCH AROUND 510 PM MDT.
FORT RENO HISTORICAL SITE AROUND 530 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUSSEX.
THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 236 AND 242.
LAT...LON 4382 10602 4350 10625 4351 10655 4406 10638
4394 10601
TIME...MOT...LOC 2258Z 195DEG 34KT 4354 10639
MEUNIERSpecial weather statement, May 21, 4:50 PM MST, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MDT SAT MAY 21 2016
WYZ010-011-220045-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
550 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
645 PM MDT...
AT 550 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES SOUTH OF POWDER RIVER REST AREA...WHICH IS 31 MILES NORTHEAST
OF KAYCEE...MOVING NORTH AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
POWDER RIVER REST AREA AROUND 615 PM MDT.
THIS INCLUDES INTERSTATE 90 BETWEEN MILE MARKERS 78 AND 95.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL WYOMING.
LAT...LON 4394 10605 4394 10632 4456 10642 4456 10601
4453 10601 4451 10602 4417 10602 4417 10601
4410 10601
TIME...MOT...LOC 2350Z 186DEG 30KT 4403 10617
MEUNIERSpecial weather statement, May 21, 5:15 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
615 PM MDT SAT MAY 21 2016
WYZ011-220045-
SOUTHEAST JOHNSON COUNTY-
615 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN JOHNSON COUNTY UNTIL
645 PM MDT...
AT 614 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF LINCH...WHICH IS 14 MILES SOUTHEAST OF KAYCEE...MOVING
NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STRONG THUNDERSTORM WILL BE NEAR...
LINCH AROUND 625 PM MDT.
FORT RENO HISTORICAL SITE AROUND 640 PM MDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE SUSSEX.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL WYOMING.
LAT...LON 4350 10637 4365 10652 4404 10622 4382 10601
4360 10602
TIME...MOT...LOC 0014Z 233DEG 29KT 4362 10637
MEUNIERSpecial weather statement, May 21, 5:23 PM MST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
623 PM MDT SAT MAY 21 2016
WYZ011-020-220045-
SOUTHEAST JOHNSON COUNTY-NATRONA COUNTY LOWER ELEVATIONS-
623 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 645 PM MDT...
AT 623 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDGERTON...WHICH IS 29 MILES SOUTHEAST OF KAYCEE...MOVING NORTHEAST
AT 30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NATRONA AND SOUTHEASTERN JOHNSON COUNTIES...INCLUDING THE FOLLOWING
LOCATIONS...MIDWEST SCHOOL AND SALT CREEK COUNTRY CLUB.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL WYOMING.
LAT...LON 4349 10608 4336 10607 4329 10621 4343 10637
4367 10609 4361 10601 4350 10602
TIME...MOT...LOC 0023Z 228DEG 26KT 4342 10622
MEUNIERSpecial weather statement, May 21, 5:26 PM MST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
626 PM MDT SAT MAY 21 2016
WYZ010-011-220115-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
626 PM MDT SAT MAY 21 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JOHNSON COUNTY UNTIL
715 PM MDT...
AT 626 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF BUFFALO...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
JOHNSON COUNTY...INCLUDING THE FOLLOWING LOCATIONS...TA GUEST RANCH.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
INTERSTATE 25 BETWEEN MILE MARKERS 280 AND 295.
INTERSTATE 90 BETWEEN MILE MARKERS 60 AND 81.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN RIVERTON.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR
NORTH CENTRAL WYOMING.
LAT...LON 4402 10658 4420 10674 4456 10653 4456 10616
4450 10601 4439 10602
TIME...MOT...LOC 0026Z 220DEG 31KT 4418 10656
MEUNIERHail, Johnson
- When
- May 21, 5:56 PM MST to 6:01 PM MST
- Where
- Johnson County, 14.79 mi E of Buffalo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.340, -106.401
The public reported golf ball sized hail in rural eastern Johnson County north of Interstate 90.
Hail, Johnson
- When
- May 21, 6:08 PM MST to 6:11 PM MST
- Where
- Johnson County, 18.62 mi E of Buffalo
- Measured
- 2.75 in hail
- Reported by
- Public
- Coordinates
- 44.305, -106.329
Large hail was reported along the Upper Powder River Road in northeast Johnson County. A picture posted on Facebook showed a bucket of hail with some stones up to the size of tennis balls.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Texas, May 21, 2016$283,000 · 2.5 in hail · 13 events
- Tornado and Hail in Montana, May 21, 2016EF1 · 36 events
- Flood and Hail in Texas, May 21, 2016$31,000 · 1.5 in hail · 10 events
- Flash Flood and Hail in Texas, May 21, 20162 in hail · 33 events
- Hail and Damaging Winds in Montana, May 21, 20161.75 in hail · 23 events
- Tornadoes and Flash Flooding in Kansas, May 21, 2016EF0 · 17 events
- Tornado and Hail in Washington, May 21, 2016$20,000 · EF0 · 2 events
- Hail in New Mexico, May 21, 20161.25 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, May 21, 201654 kt wind · 3 events
- Hail in North Carolina, May 21 to 22, 20161 in hail · 3 events
- Flash Flood and Damaging Winds in North Carolina, May 21, 2016$2,000 · 50 kt wind · 3 events
- Waterspouts in Gulf of Mexico, May 21, 20163 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627129, 640339.